Alert archive / California / Storm Warnings in 2024

Storm Warning 4, NWS Eureka, CA

February 4, 2024

NWS Eureka, CA issued this storm warning at Feb 4, 2024, 5:38 PM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2024, 5:38 PM PST (01:38 UTC)
Expired
Feb 5, 2024, 3:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

337 
WHUS76 KEKA 050138
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
538 PM PST Sun Feb 4 2024

PZZ455-050945-
/O.UPG.KEKA.GL.W.0012.000000T0000Z-240205T1100Z/
/O.NEW.KEKA.SR.W.0004.240205T0138Z-240205T1100Z/
Cape Mendocino to Pt Arena out 10 nm-
538 PM PST Sun Feb 4 2024

...STORM WARNING IN EFFECT UNTIL 3 AM PST MONDAY...

* WHAT...Southeast winds 30 to 40 kt with gusts up to 55 kt and 
  seas 12 to 17 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 AM PST Monday.

* IMPACTS...Very strong winds will cause hazardous seas which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-050945-
/O.EXT.KEKA.SC.Y.0015.000000T0000Z-240205T0900Z/
/O.EXB.KEKA.GL.W.0012.240205T0900Z-240205T1700Z/
Pt St George to Cape Mendocino out 10 nm-
538 PM PST Sun Feb 4 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST MONDAY...
...GALE WARNING IN EFFECT FROM 1 AM TO 9 AM PST MONDAY...

* WHAT...For the Gale Warning, southeast winds 20 to 30 kt with 
  gusts up to 45 kt and seas 6 to 9 feet expected. For the Small 
  Craft Advisory, northeast winds 10 to 20 kt with gusts up to 
  35 kt and seas 4 to 7 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Gale Warning, from 1 AM to 9 AM PST Monday. For 
  the Small Craft Advisory, until 1 AM PST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-050945-
/O.CON.KEKA.GL.W.0012.000000T0000Z-240205T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
538 PM PST Sun Feb 4 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PST MONDAY...

* WHAT...Southeast winds 20 to 30 kt with gusts up to 45 kt and 
  seas 14 to 19 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 AM PST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-050945-
/O.EXT.KEKA.SC.Y.0015.000000T0000Z-240205T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
538 PM PST Sun Feb 4 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PST MONDAY...

* WHAT...Northeast winds 20 to 30 kt with gusts up to 40 kt and 
  seas 9 to 14 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 PM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
952 
WHUS76 KEKA 050437
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
837 PM PST Sun Feb 4 2024

PZZ450-051245-
/O.CON.KEKA.SC.Y.0015.000000T0000Z-240205T0900Z/
/O.CON.KEKA.GL.W.0012.240205T0900Z-240205T1700Z/
Pt St George to Cape Mendocino out 10 nm-
837 PM PST Sun Feb 4 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST MONDAY...
...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST MONDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 45 kt and seas 6 to 9 feet expected. For the Small 
  Craft Advisory, east winds 10 to 20 kt with gusts up to 35 kt 
  and seas 4 to 7 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Gale Warning, from 1 AM to 9 AM PST Monday. For 
  the Small Craft Advisory, until 1 AM PST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-051100-
/O.CON.KEKA.GL.W.0012.000000T0000Z-240205T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
837 PM PST Sun Feb 4 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PST MONDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 45 kt and seas 
  14 to 19 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 AM PST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-051100-
/O.CON.KEKA.SR.W.0004.000000T0000Z-240205T1100Z/
Cape Mendocino to Pt Arena out 10 nm-
837 PM PST Sun Feb 4 2024

...STORM WARNING REMAINS IN EFFECT UNTIL 3 AM PST MONDAY...

* WHAT...South winds 30 to 40 kt with gusts up to 50 kt and seas 
  12 to 17 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 3 AM PST Monday.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-051245-
/O.CON.KEKA.SC.Y.0015.000000T0000Z-240205T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
837 PM PST Sun Feb 4 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST MONDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 45 kt and 
  seas 9 to 14 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 PM PST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
993 
WHUS76 KEKA 051101
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
301 AM PST Mon Feb 5 2024

PZZ455-051700-
/O.EXP.KEKA.SR.W.0004.000000T0000Z-240205T1100Z/
/O.EXA.KEKA.GL.W.0012.000000T0000Z-240205T1700Z/
Cape Mendocino to Pt Arena out 10 nm-
301 AM PST Mon Feb 5 2024

...GALE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...
...STORM WARNING HAS EXPIRED...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 
  16 to 20 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-051915-
/O.EXP.KEKA.GL.W.0012.000000T0000Z-240205T1100Z/
/O.NEW.KEKA.SC.Y.0016.240205T1101Z-240206T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
301 AM PST Mon Feb 5 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST TUESDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 12 to 17 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 3 AM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-051700-
/O.CON.KEKA.GL.W.0012.000000T0000Z-240205T1700Z/
Pt St George to Cape Mendocino out 10 nm-
301 AM PST Mon Feb 5 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  7 to 12 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-051915-
/O.CON.KEKA.SC.Y.0015.000000T0000Z-240205T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
301 AM PST Mon Feb 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 45 kt and 
  seas 12 to 17 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this storm warning went out at Feb 4, 3:45 PM PST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 4, 3:45 PM PST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
345 PM PST Sun Feb 4 2024

.SYNOPSIS...A powerful storm will continue to bring strong
gusty winds, periods of moderate to heavy rainfall and high
elevation heavy snowfall to Northwest California tonight through
Monday morning. Conditions are forecast to ease up on Tuesday. A
series of fronts are forecast to bring periods of light to
moderate precipitation toward the latter portion of the week.

&&

.DISCUSSION...A potent storm system SW of Point Arena has been
tracking northward today and will move into the southern coastal
waters this evening and then north of Cape Mendocino by early
Monday. Strong E-SE wind gusts have occurred with this system
already in Lake, Mendocino and far southern Humboldt with numerous
reports of downed trees. A high wind warning remains in effect
for Mendo/Lake, and a wind advisory has been posted for Humboldt.
The advisory may need to be upgraded to a high warning later this
evening as a compact surface low tracks northward just offshore
the North Coast later tonight into Monday morning. High resolution
model guidance continues to indicate large wind gusts spreads,
20 to 60 mph. Grand ensemble from the NBM as well as the ECMWF
ensemble indicates slightly tighter spreads.The ECMWF especially
has wind gusts 40 to 50 mph with a 10-20% chance for 60 mph over
Humboldt Bay by early Monday morning.

Period of moderate to locally heavy rain and high elevations
snowfall is also forecast into tonight as the low tracks northward.
Convection associated with the low has been occurring offshore
and a few thunderstorms with heavy downpours may also occur.
Significant snow accumulations have bee report for elevations
above about 3000 feet in southern Lake and far eastern Trinity.
Levels have risen to 3500 to 4000 feet and will likely continue on
an upward trend this evening and overnight.

There continues to be a concern for flooding in southern
Mendocino and southern Lake Counties where most of the heavy rain
rates are forecast to occur. We have already received reports of
stream/creek flooding in Lake county. Rivers, streams and creeks
are forecast to continue to rise this evening and overnight. The
Russian River at Hopland and the Navarro River at Navarro are
forecast to reach and exceed minor flood stage, causing flooding
on portions of highways 175 and 128, respectively. Scotts Creek
may also cause flooding of Scotts Valley road. And more rockfalls
and landslides are likely.

The upper trough complex will exit on Tue. Drier conditions are
forecast with minimal chances (10-20%) for precipitation.
Additional transient shortwave troughs in cooler NW flow will
probably bring episodes of light to moderate precipitation mid to
late next week. Potential for a colder system and low elevation
snow increases toward the end of the week. There continues to be
considerable spread and variance with rain and snow amounts toward
the end of the week. Overall, the pattern looks cooler and calmer
for much of next week. DB

&&

.AVIATION...A band of light to moderate precipitation moved through
Northwest California this morning. A brief respite in rains and
overcast skies occurred earlier in the afternoon around Humboldt
Bay due to offshore winds and downsloping with more rain moving in
this evening and overnight. Around Humboldt Bay VFR conditions
will remain in place until the rain moves back in this evening,
when MVFR conditions will take over. MVFR conditions are expected
for both Crescent City and Ukiah as rain showers will persist over
the TAF period. As the front moves through the region overnight
and into tomorrow, winds will become more uniformly south to
south-easterly with the highest gusts for ACV and UKI where gusts
from 25 to 30 knots are possible. CEC could see some gusts by
early tomorrow morning. Low level wind shear will be an issue at
all terminals overnight. JLW

&&

.MARINE...The sea state remains dominated by a deteriorating mid-
period NW swell as a deepening low approaches the Northern CA Coast.
Southerly winds will continue to increase as the pressure gradient
in the eastern quadrant of the low tightens and pushes NE. The
development and trajectory of this low pressure system will render
marine conditions variable and hazardous today and into tomorrow.
The center of the low is likely to move into the northern waters
overnight; however, the path is still uncertain. Right now the
majority of models are expecting the low to move onshore in far
Northern CA and then weaken as it moves inland. However, it is
possible that this system may stall just offshore and prolong the
period of gales in the northern waters into early tomorrow morning.
Gale force gusts with an aggressive wind wave response will make for
a very chaotic sea state in all marine zones. The southern waters in
particular are forecast to see waves in excess of 15 ft overnight
and into early tomorrow in response to strong southerlies and a
minor southerly swell. Conditions will improve late tomorrow and
into Tuesday as another long period NW swell fills into the waters.
Generally quiet conditions are expected for the remainder of the
week. JLW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory until 8 AM PST Monday for CAZ103>106.

     Winter Storm Warning until 10 AM PST Monday for CAZ107-108.

     High Wind Warning until 7 PM PST this evening for
     CAZ109>115.

     Winter Storm Warning until 4 PM PST this afternoon for
     CAZ111-114.

     Flood Watch until 9 PM PST this evening for CAZ112-113-115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST Monday for PZZ450-470.

     Gale Warning until 3 AM PST Monday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Feb 4, 11:48 AM PST, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1148 AM PST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     Landslide        Piercy                  39.98N 123.80W
02/04/2024                   Mendocino          CA   Dept of Highways

            Northbound Hwy 101 lane closure from 0.9 mi
            North of Piercy to 1.4 mi North of Piercy
            due to landslide.

&&

ZVS
Local storm report, Feb 4, 3:00 PM PST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
300 PM PST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Non-Tstm Wnd Dmg 3 E Hopland             38.98N 123.06W
02/04/2024                   Mendocino          CA   Law Enforcement

            Fallen tree across the Hwy 175.

&&

ZVS
Local storm report, Feb 4, 3:18 PM PST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
318 PM PST Sun Feb 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Rain             Hidden Valley Lake      38.81N 122.57W
02/04/2024  E2.50 inch       Lake               CA   Cocorahs

            Heavy rainfall hourly rates of 0.36 inches
            from 2PM-3PM PST.

&&

ZVS

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 10:59 PM PSTCoastal Flood AdvisoryEKAHumboldt, Mendocino10 hr
Feb 5, 3:01 AM PSTSmall Craft AdvisoryEKA5 days
Feb 5, 1:16 PM PSTAreal Flood AdvisoryEKALake3 hr
Feb 5, 2:03 PM PSTHazardous Seas WarningEKA13 hr
Feb 5, 3:51 PM PSTAreal Flood AdvisoryEKAHumboldt9 hr

Nearby

Storm Warnings in California, 2024Every storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.